Tuesday, December 20, 2016

Causes and symptoms of Serotonin Syndrome

Serotonin syndrome is a rare and potentially life threatening drug side effect. It is characterized by muscle stiffness, tremors, nausea, vomiting and fever. It occurs with drugs that interact with the serotonin system of the human body.

How serotonin acts?

Serotonin is a natural neurotransmitter in human body. It controls various autonomic functions such as appetite and sleep regulation. In addition serotonin acts as a neurotransmitter in various neuronal circuits of the brain. These neuronal circuits are responsible for various higher functions such as mood, memory and learning. Several classes of drugs adjust serotonin levels in the brain.

What happens in serotonin syndrome?

In serotonin syndrome, serotonin action increases suddenly. It can happen with the increased serotonin levels or with increased serotonin receptor sensitivity with normal serotonin levels. In addition it can be caused by increased levels of substances that stimulate serotonin receptors. Sudden increase in serotonin action causes following symptoms.

What are the symptoms of serotonin syndrome?

Common symptoms are confusion, coma, myoclonus, tremors, shivering, fever, ataxia, nausea/vomiting and high or low blood pressure (labile blood pressure).

What are the drugs that can precipitate it?

* SSRIs or selective serotonin reuptake inhibitors
* Tricyclic anti-depressants
* MAO (Mono amine oxidase) inhibitors
* Amphetamines
* Lithium carbonate
* Drugs of abuse

This syndrome almost never occurs naturally without drugs or herbal medications.

What causes serotonin syndrome?

Serotonin syndrome can occur, when the drug dose is suddenly increased. This can commonly occur when patients mistakenly take higher doses for some time. In addition doctors sometimes mistakenly increase the dose, especially SSRIs. But it should be noted that serotonin syndrome occur almost always when the increased drug dose is taken within several days or weeks. However a single large dose of drugs usually does not cause serotonin syndrome.

Another common scenario that can result in serotonin syndrome is taking drugs of abuse such as Amphetamines (ecstasy) and cocaine by a patient who is on SSRIs or above drugs.
In addition, combining two serotonergic drugs can result in serotonin syndrome. Common drug combinations that can cause this syndrome are SSRIs /Lithium carbonate, SSRIs / TCAs and MAOI /SSRIs.

In addition some people may get serotonin syndrome with plant extracts such as St. John’s wart. The incidence is common if a person takes an antidepressant with St. John’s wart. In addition serotonin syndrome can occur rarely in patients who use above drugs, with over the counter cough preparations containing Dextromethorphan. Serotonin syndrome can also occur in people who take drugs of abuse such as LSD and MDMA.

Summary

Serotonin syndrome is a potentially life threatening drug complication. It can be caused by various drugs that interact with the serotonin system of the body, especially psychoactive substances such as Prozac, Lithium, LSD and St. John’s wart.






Popular Posts